Flood, Eastern Essex
- When
- September 9, 12:30 PM EST to 6:00 PM EST
- Where
- Eastern Essex forecast zone
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.117, -73.773 (the zone’s center; the record gives no point)
The remnants of Hurricane Frances resulted in heavy rain across the area. Generally between 2 and 3 inches of rainfall 9locally higher in the mountains) was reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
The remnants of Hurricane Frances resulted in heavy rain across the area. Generally between 2 and 3 inches of rainfall 9locally higher in the mountains) was reported. At 1230 PM EST (130 PM EDT) the Bouquet River flooded Route 9 with additional minor flooding reported in the town of New Russia. Later in the afternoon, around 2 PM EST (3 PM EDT), the Bouquet River resulted in minor flooding in the Elizabethtown area and Route 8. By evening the flood waters receded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Sep 9, 9:19 AM EST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BURLINGTON VT 1019 AM EDT THU SEP 9 2004 .SHORT TERM... OVERALL FORECAST IN GOOD SHAPE AND SEE NO REASON TO MAKE ANY CHANGES AT THIS TIME. HEAVIEST RAINFALL IS NOW EXITING THE FAR NORTHERN PORTIONS OF THE FORECAST AREA...BUT RADAR STILL SHOWS PLENTY OF SHOWERS MOVING NORTHWARD ACROSS THE FORECAST AREA. SHORTWAVE TROUGH IS MOVING NORTHWARD ACROSS NORTHERN NEW YORK AT THE MOMENT AND WILL PROVIDE DYNAMIC SUPPORT TO KEEP SHOWERS GOING TODAY. BECAUSE OF THE LARGE SCALE LIFT OVER THE AREA...PLENTY OF CLOUD COVER SHOULD EXIST TODAY EVEN THOUGH AREA MAY GET IN THE WARM SECTOR. FAVORABLE HIGH SHEAR/LOW CAPE ENVIRONMENT MAY DEVELOP THIS AFTERNOON TO ENHANCE THE POTENTIAL FOR THUNDERSTORMS...BUT KEY WILL BE HOME MUCH INSTABILITY DEVELOPS. GOING FORECAST HAS THUNDERSTORMS IN THE FORECAST AND THIS LOOKS GOOD AT THIS TIME. WILL ALSO HAVE TO MONITOR ANY STORMS THAT DO DEVELOP FOR A SEVERE POTENTIAL. ONCE AGAIN...NO CHANGES TO GOING FORECAST. EVENSON && .PREV DISCUSSION... .SHORT TERM... CONTINUED FLOOD WATCH TODAY TO BE ON THE SAFE SIDE. AS ADVERTISED HEAVY RAIN HAS BEEN CONFINED TO THE WEST HALF OF NY ALONG AND WEST OF THE TRACK OF FORMER HURRICANE FRANCES. LIGHT TO MODERATE RAIN HAS OCCURRED EAST OF THE TRACK OVERNIGHT. KVSF WITH SOUTHEAST FLOW HAS PICKED UP AN INCH OF RAIN THROUGH 06Z. EXPECT THAT THE ADVERTISED 2 TO 4 INCHES ACROSS THE AREA IS STILL GOOD WITH THE HEAVIEST IN THE ST. LAWRENCE VALLEY. IF HIGHER AMOUNTS (3-4+ INCHES) MATERIALIZE IN EASTERN NY AND VERMONT...THAT WOULD PUT SOME RIVERS UP NEAR FLOOD STAGES TONIGHT OTHERWISE JUST A CLOSE CALL IS EXPECTED. MODELS SHOWED A DEFINITE TRANSITION TO AN EXTRATROPICAL SYSTEM AS 200-300MB POTENTIAL VORTICITY (PV) HAS HOOKED UP WITH 850-700 PV. MODELS ALSO SHOW STRONG DEEP MOISTURE CONVERGENCE MAXIMIZED THROUGH 18Z TODAY FOR THE HEAVIEST RAIN. AREAS FROM BTV SOUTH AND WEST MAY GET INTO THE WARM SECTOR AS THE LOW TRACKS ACROSS THE WEST SLOPES OF THE ADIRONDACKS TODAY WITH KMSS REMAINING IN THE COOL SECTOR. NE VT MAY ALSO REMAIN RELATIVELY COOL. THIS SETS THE STAGE FOR POSSIBLE CONVECTION IN A LOW CAPE (500 J/KG) RELATIVELY HIGH SHEAR(> 40KTS 0-6KM) ENVIRONMENT SO INCLUDED A CHANCE OF THUNDERSTORM LATE TODAY AND EVENING ALONG AND AHEAD OF COLD FRONT. LOCAL WORKSTATION ETA(NO CONVECTIVE PARAMETERIZATION) AND GFS SHOW THIS SCENARIO. SO IF ANY BREAKS IN THE CLOUDS OCCUR THIS AFTERNOON SOUTHWEST OF BTV SOME CONVECTION IS POSSIBLE AND WOULD HAVE TO BE MONITORED FOR SEVERE POTENTIAL (SEE SPC DAY ONE OUTLOOK). RAIN TAPERS OFF 00-03Z TONIGHT AS DEEP MOISTURE CONVERGENCE AND QG FORCING PULLS AWAY LEAVING SOME LIGHT SHOWERS IN AND AROUND MOUNTAINS WITH NORTHWEST UPSLOPE FLOW WRINGING OUT ANY LEFTOVER LOW LEVEL MOISTURE. TOMORROW SOME LOW LEVEL MOISTURE MAY TRIGGER A SHALLOW CONVECTIVE SHOWER OR SPRINKLE IN THE MOUNTAINS SO KEPT LOW CHC IN THE HIGHER TERRAIN. .HYDROLOGY... SMALL STREAMS SHOWING RISES THIS MORNING ON TARGET WITH MOST OF THE AREA SHOWING 0.50-0.75 INCHES OF RAIN SO FAR. AGAIN KVSF AREA SOUTH UP TO AN INCH OR SO AND FAR WEST ST. LAWRENCE VALLEY TOWARD KGTB NEAR AN INCH. .LONG TERM (SUNDAY THROUGH WEDNESDAY)... NO CHANGES TO LONG TERM AT THIS TIME. COLD FRONT WITH SHOWERS STILL LOOKS GOOD FOR SUNDAY FOLLOWED BY HIGH AND DRY WEATHER WITH RIDGING SFC AND ALOFT. && .AVIATION (06Z-06Z)... WDSPRD MVFR/IFR CONDS EXPECTED TDA AS AREAS OF HVY RA LIFT NEWD ACRS THE RGN. HEAVIEST RAFL 11-17Z...SPCLY WRN ZONES WHICH STAY IN LOW LVL CONVERGENCE THE LONGEST. RA SHOULD TAPER OFF EARLER AT KMPV AND REST OF SRN/ERN VT...BFR MIDDAY AS BEST LIFT SHIFTS N AND W OF THIS RGN AND DRY SLOT MOVES IN. WFNT ALOFT MOVES N OF FA THIS AFTN AND CANT RULE OUT AN AFTN TSTM BUT DID NOT MENTION IN TAFS. STEADY RAFL SHOULD BE OVER BY 00Z TNGT AS QG LIFT AND LOW LVL CONVERGENCE MOVES OUT BUT EXPECT OCNL SHWRS AND MVFR/IFR CONDS TO CONT. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...FLOOD WATCH TODAY VTZ002>012-016>019. NY...FLOOD WATCH TODAY NYZ026>031-034-035-087. && SHORT TERM...SISSON AVIATION...CADIMA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 436 AM EDT THU SEP 9 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-100834- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 436 AM EDT THU SEP 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND NORTHERN AND CENTRAL VERMONT. .DAY ONE...TODAY: A FLOOD WATCH CONTINUES TODAY. THE REMNANTS OF TROPICAL DEPRESSION FRANCES WILL BRING HEAVY RAIN TO THE REGION. THE HEAVIEST RAIN WILL FALL OVER THE ST. LAWRENCE VALLEY WHERE TOTAL RAINFALL AMOUNTS OF 2 TO 4 INCHES IS LIKELY. ELSEWHERE...TOTAL RAINFALL OF 1 TO 3 INCHES IS EXPECTED. THIS RAINFALL WILL RESULT IN SIGNIFICANT RISES ON AREA RIVERS AND STREAMS .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR RIVER LEVELS AND REPORT ANY FLOODING AND SIGNIFICANT RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN BURLINGTON.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422911.